San Diego Social Diary ~
on-line magazine covering High Society ..& more
Alert For Parents & Teens
the Social Diary Special Safety Educator Columnist Monica
Column #1, January 3rd, 2006
From Monica Zech Safety Educator for the City of El Cajon,
Police and Fire Department.
(Note:) It came to my attention of an incident in El Cajon when
of a young teen driver decided to "huff" while driving.
As a result the driver passed out and drove through the front
of someone's home coming to rest in a bedroom after driving over
a bed. Luckily the family was gathered in another part of the
home. Both the family and driver escaped injury - but the home
was declared unsafe and the family had to find temporary housing.
Firecrews and Police were amazed no one was injured or killed
looking at the resulting damage. I strongly feel "education"
is the key to prevention. Hopefully the following article
will be that education to preventing a similar incident. As a
driving safety lecturer I educate my audiences that being 100%
alert behind the wheel is an absolute must to avoid traffic collisions.
I was both shocked and saddened this incident even occurred, but
very thankful no one was killed or injured.
Quick Reference: Teens & Inhalants
a great reference for the hard facts on drug
use and abuse.
The following information is excerpted from the resources
compiled as part of Drugstory's Special Feature "Teens &
" Inhalants are one of the few substances abused more by
younger children than by older ones.
" Between 2000 and 2001, the number of people age 12 and
older having used inhalants at least once in their lifetime rose
by roughly 1.5 million, to over 18 million users.
" Approximately 20 percent of eighth-graders have abused
inhalants with about 6 percent of U.S. children having tried inhalants
by the time they reached fourth grade.
" Inhaling dangerous products is becoming one of the most
widespread problems in the country. It is as popular as marijuana
with young people.
" Ongoing inhalant abuse is associated with failure in school,
delinquency, and an inability to achieve societal adjustment.
There is evidence that withdrawal symptoms can occur and that
inhalant abuse can lead to the abuse of other substances.
" Prolonged sniffing of the highly concentrated chemicals
in solvents or aerosol sprays can induce irregular and rapid heart
rhythms and lead to heart failure and death within minutes of
a session of prolonged sniffing.
" The most significant toxic effect of chronic exposure to
inhalants is widespread and long-lasting damage to the brain and
other parts of the nervous system.
" Symptoms exhibited by long-term inhalant abusers include
weight loss, muscle weakness, disorientation, inattentiveness,
lack of coordination, irritability, and depression.
How can inhalant abuse be recognized? Early identification
and intervention are the best ways to stop inhalant abuse before
is causes serious health consequences. Parents, educators, family
physician and other health care practitioners should be alert
*Chemical odors on breath or clothing, paint or other stains on
face, hands or clothing. Hidden empty spray paint or solvent containers
and chemical-soaked rags or clothing. The product of "Dust
Off" was being used in the traffic incident mentioned earlier.
abuse is the intentional inhalation of a volatile substance for
the purpose of achieving a euphoric state. It is also known as
solvent abuse, volatile substance abuse, glue sniffing, sniffing,
and huffing. Beginning with children as young as 6 years of age,
it is an under recognized form of substance abuse with a significant
morbidity and mortality."
fumes of the product may be inhaled directly from a container
- usually through the mouth, with several deep inspirations required
to produce euphoria. Inhalants are depressants and are pharmacologically
related to anesthetic gases. In fact, some anesthetic gases, such
as ether and nitrous oxide, are also abused. The immediate effects
of inhalant abuse are similar to the early classic stages of anesthesia.
The user is initially stimulated, uninhibited, and prone to impulsive
behavior. Speech becomes slurred, and the user's gait becomes
staggered. Euphoria, frequently with hallucinations, is followed
by drowsiness and sleep, particularly after repeated cycles of
inhalation - or could result with instant death.
Note: Parents - talk to your children on the dangers mentioned
in this article. - Monica Zech
* Monica Zech is the Public Information
Officer and Safety Educator for the City of El Cajon and for El
Cajon Police and Fire Departments. For safety tips please
visit El Cajon
Fire.com In community work, Zech is the Vice
President on the board for the Trauma Research Education Foundation-TREF
and a board member with Communities Against Substance Abuse-CASA.
In March, Monica received the County's 2005 Individual Health
Champion Award for her safety lectures in the community and throughout
the county. Zech's
to New this Week.....Monica
** photos, video and writing on this site are the
of the author, the Social Diary, San Diego Social Diary
and Margo Schwab.
reproduction of any part or parts is allowed without written permission
by Margo Schwab